Nebraska, 2020

Hail and Damaging Winds in Nebraska, June 24 to 25, 2020

June 24 to 25, 2020 · NWS LBF · 10 events in 4 counties and zones

Scattered strong to severe storms occurred within a northwest flow pattern. In addition, a warm front was located across far southwest Nebraska into northern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered strong to severe storms occurred within a northwest flow pattern. In addition, a warm front was located across far southwest Nebraska into northern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 5:27 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 24, 5:27 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Wed Jun 24 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 329 PM CDT Wed Jun 24 2020

The main concern in the short term will be thunderstorm
development late this afternoon and evening. Confidence is low to
medium in development of thunderstorms this afternoon into the
evening. 0-3 KM CAPE values around 2000 to 3000 J/kg will be seen
through the afternoon and evening across the southern into eastern
CWA. LCL heights will be fairly high, so a mainly elevated storm
threat is expected. Forecast soundings continue to show an
inverted V sounding, suggesting damaging wind threat and large
hail will be the main concerns with any thunderstorms that can
develop and mature. However, forcing may be too weak and hinder
development of thunderstorms, which is why only isolated chances
for thunderstorms are expected tonight. Isolated chances for
thunderstorms diminish after 3z.

For early Thursday morning, there is the possibility of a brief
period for patchy fog development. At this time, confidence remains
low and thus have left the mention of patchy fog out of the forecast
at this time. However there is some indication that a few hours of
clearing and light winds could lead to patchy fog around the North
Platte River across Keith and Lincoln counties. This will also
depend on what happens this afternoon and evening with thunderstorm
development and how quickly clouds move out.

An upper level low continues to slowly move east across the Great
Lakes region as an upper level ridge begins to slowly build in
across the western CONUS. The amplified ridge will be centered over
the High Plains on Thursday. 850mb temps in the mid 20s will give
sfc temps highs in the 90s. Did trend to the warmer guidance as
southerly winds should help to draw in warmer temps. Bumped
temperatures across the south up a few degrees with highs in the mid
to upper 90s. Did not decide to bump temperatures much across the
northern Sandhills portions of the CWA, as there was a little less
confidence in temperatures being able to warm as much with the
timing of the cold front approaching the northwest Sandhills.

For Thursday another round of convection is expected, with a little
better confidence in more scattered thunderstorm development. The
area of greatest concern for the threat of severe weather will be
along a line from Oshkosh to Brewster to Ewing and areas northward.
Computed CAPE values of 2000 to near 3500 J/kg are possible across
portions of the central and northern Sandhills into north central
Nebraska. There will be good moisture return at the surface with
dewpoints reaching the 60s across much of the forecast area by late
afternoon and evening. There is also a risk of heavy rainfall across
northern Nebraska, along the South Dakota, Nebraska border, the
heavy rainfall potential may even spread farther south into portions
of north central Nebraska. PWAT values will be around 1.5 to 2
inches.

.LONG TERM...(Friday through Wednesday)
Issued at 329 PM CDT Wed Jun 24 2020

Cold front should continue to progress through the area overnight
Thursday, with most model solutions pushing it out of the CWA by
12Z Friday. Rain and thunderstorms could linger overnight into the
morning hours, with the best chances across central and eastern
Nebraska. This will lead to cold air advection through the day
Friday, and subsequently lower temperatures than the previous few
days, generally in the low to mid 80s. The main weather concern
for the afternoon and evening hours on Friday will be the
potential for isolated convection across far south and southwest
Nebraska. 850 flow becomes more easterly in the postfrontal
airmass, and could lead to upslope driven convection across the
higher terrain of Colorado during the evening hours Friday. This
activity will push off to the east and has at least some potential
to impact the far southern CWA. Current thinking is that a line
of storms will stay largely south of the area. This convection
would likely lead to a risk for damaging wind gusts with a deeply
mixed boundary layer. However, confidence in the convection
impacting the southern portions of the CWA is low at this time.

A pattern shift aloft across the western CONUS brings us into the
weekend. Mid-upper level flow will become more southwesterly, and
will bring precip chances with multiple shortwaves progressing
through the area. At the surface, high pressure should settle over
the area briefly overnight Friday into Saturday afternoon before
progressing off to the east. This leads to a return to southerly
flow and warmer temperatures for the weekend. Convection could yet
again move into the CWA off the higher terrain Saturday evening.
This is low confidence, as the GFS brings convection into the
central Sandhills and the EURO is largely dry.

Sunday will be warmer and dry with the dryline bisecting the CWA
from north to south. Current thought is that areas along and west of
Highway 183 could see rather warm and dry air along with lower RH
values during the afternoon hours Sunday and Monday. The dryline
largely looks to stay along Highway 183 into next week with rain
and thunderstorm chances returning Tuesday with an approaching
upper level low. However, differences in timing and placement of
the low leads to just chance POPs for Tuesday afternoon/evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed Jun 24 2020

Some limited high cloudiness will stream across western and north
central Nebraska tonight into Thursday morning. An isolated
thunderstorm is possible in southwestern Nebraska through 03z this
evening and may impact the KLBF terminal. Will handle this with a
VCTS group with a tempo for the first couple of hrs in the
forecast. Current radar trends indicate rapid thunderstorm
development 20 miles NW of KLBF. Movement of this activity is to
the southeast at 20 KTS. That would place it near the terminal in
the 00z-01z time frame. Clouds will increase across northern
Nebraska later Thursday with broken ceilings at 15000 FT AGL
possible at the KVTN terminal after 22z Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Brown/Gomez
AVIATION...Buttler
Hazardous weather outlook, Jun 24, 2:07 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
307 PM CDT Wed Jun 24 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-252015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Wed Jun 24 2020 /207 PM MDT Wed Jun 24 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening across the
Sandhills and southwest Nebraska. A few storms could become
strong and an isolated severe storm may develop. The primary
severe weather hazard is large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered to numerous thunderstorms are expected to develop
Thursday afternoon and last into the evening hours. Some storms
could become strong or severe. A slight risk of severe storms for
mostly of north central Nebraska, mainly north of a line from
Oshkosh through Brewster and Ewing. A marginal risk for all areas
to the south. The severe weather hazards are large hail and
damaging winds. Locally heavy rainfall could lead to flooding,
mainly across northern Nebraska. A brief tornado is also possible.

A few strong or briefly severe storms are possible late in the
afternoon or during the evening Friday across southwest Nebraska.
The area of concern is generally south of Interstate 80 and the
primary severe weather hazard is damaging wind gusts.

Isolated thunderstorms are possible, mainly in the evening and
overnight, Saturday through Tuesday. The risk of severe weather
during this time is uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jun 24, 5:28 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
628 PM CDT Wed Jun 24 2020

NEZ036>038-059-250000-
Custer NE-McPherson NE-Lincoln NE-Logan NE-
628 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN LOGAN...SOUTHEASTERN MCPHERSON AND SOUTHWESTERN CUSTER
COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ringgold, or 14 miles southwest of Stapleton, moving
southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maxwell and Keith.

This includes the following highways...
 Highway 97 between mile markers 16 and 19.
 Interstate 80 in Nebraska between mile markers 189 and 193.
 Highway 83 between mile markers 90 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4140 10091 4148 10079 4126 10021 4100 10050
TIME...MOT...LOC 2328Z 311DEG 35KT 4138 10076

Gomez
Special weather statement, Jun 24, 6:37 PM CST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT Wed Jun 24 2020

NEZ037-059-250115-
Lincoln NE-Logan NE-
737 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND SOUTHERN
LOGAN COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stapleton, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Tarboz Lake and Hoagland.

This includes the following highways...
 Highway 92 between mile markers 219 and 244.
 Highway 83 between mile markers 99 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 10066 4151 10070 4157 10032 4130 10026
TIME...MOT...LOC 0037Z 269DEG 23KT 4142 10054

Gomez

The radar

The North Platte radar (KLNX), 95 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 24, 6:54 PM CST
Where
Lincoln County, 1.25 mi ESE of Hershey
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.160, -100.980

Hail, Lincoln

When
June 24, 7:00 PM CST
Where
Lincoln County, 7.79 mi SW of North Platte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.060, -100.870

Hail, Lincoln

When
June 24, 7:02 PM CST
Where
Lincoln County, 7.5 mi SW of North Platte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -100.890

Hail, Lincoln

When
June 24, 7:02 PM CST
Where
Lincoln County, 4.03 mi SSE of Sutherland Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -101.110

Hail, Lincoln

When
June 24, 7:05 PM CST
Where
Lincoln County, 7.79 mi SW of North Platte
Measured
2.5 in hail
Reported by
Public
Coordinates
41.060, -100.870

Thunderstorm Wind, Sheridan

When
June 25, 4:40 PM MST
Where
Sheridan County, 7.67 mi N of Bingham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.130, -102.060

No details available.

Hail, Cherry

When
June 25, 6:04 PM CST
Where
Cherry County, 15.89 mi S of Merriman
Measured
1.5 in hail
Reported by
Public
Coordinates
42.690, -101.700

Hail, Cherry

When
June 25, 6:04 PM CST
Where
Cherry County, Merriman
Measured
1.5 in hail
Reported by
Public
Coordinates
42.920, -101.700

Hail, Cherry

When
June 25, 7:15 PM CST
Where
Cherry County, 33.18 mi SSW of Merritt Res
Measured
1.25 in hail
Reported by
Public
Coordinates
42.230, -101.290

Thunderstorm Wind, Holt

When
June 25, 9:55 PM CST
Where
Holt County, (Onl)o Neill Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.470, -98.680

No details available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898979, 898980, 898981, 898982, 898983, 898988, 898985, 898986, 898987, 898989.